Dietary Supplements with Dangerous Side Effects
New research highlighted by CNN suggests that many people are putting their health at risk by mixing the popular blood thinning drug Warfarin, used by heart patients, with certain common supplements.
One study found that when looking at the 10 most common supplements sold, nine could cause potentially harmful effects when mixed with Warfarin. These supplements include chondroitin, fish oil, St. Johns wart, glucosamine, and melatonin.
Jennifer Strohecker, the clinical pharmacist who conducted the study, told CNN that even a multivitamin may react negatively with the drug.
"More and more patients are self-medicating with these supplements," Strohecker told CNN."Many of us will Google something and then go out and try it, and our doctor would never know."
According to CNN, The danger of Warfarin is that it can either be intensified or inhibited by certain supplements and can therefore cause either blood clotting or excessive bleeding.
A survey, which included 100 participants from Utah with heart problems, shows that more than two-thirds of the surveys participants were taking both a blood thinner and additional dietary supplements without the consent of their doctor. And of the 100 participants, nearly half didnt view supplements as drugs.
"People think that a supplement is always natural and safe," Strohecker said. "They don't realize that the body sees it as a chemical."